Oxycodone Withdrawal and Detox
Different opioid drugs stay in the body for varying lengths of time, influencing the onset of withdrawal. Opioid agonist treatment and detoxification includes pharmacotherapy, stabilization, tapering off of the drug and pharmacological cessation.1 The following oxycodone withdrawal symptoms are measured using the Clinical Opiate Withdrawal Scale (COWS).
- Resting pulse rate
- Gastrointestinal problems (Stomach cramps, nausea, loose stool, vomiting or diarrhea, multiple episodes of diarrhea or vomiting)
- Pupil size
- Anxiety or irritability
- Bone or joint aches
- Gooseflesh skin
- Runny nose or tearing (unrelated to colds or allergies)1
Most prescription opioids follow a similar course based on three phases, as follows:
- The first phase can start within hours of last use due to the sudden absence of endorphins and release of excessive amounts of a chemical called noradrenaline. The majority of the above symptoms are experienced during this phase, generally peak the third day and then lessen during the next seven to 10 days.2,3
- During the second phase, the body starts to produce its own endorphins and as the body adjusts, a person may experience gooseflesh skin, sudden chills, abdominal cramping and vomiting.2,3
- The third phase may feel like the last stages of a bad case of flu with lingering aches and pains. Although the body has partially recovered, psychological symptoms are common in the absence of the euphoria-producing opiate. It is fairly common to experience general malaise, anxiety, insomnia and mild-to-moderate depression.2,3
Craving and the severity of withdrawal symptoms have been studied extensively as potential moderators and mediators of opioid-treatment outcomes. Research has shown withdrawal symptoms tend to be reduced in clients receiving efficacious opioid-agonist treatment compared to those on inadequate or no pharmacotherapy.2
Oxycodone Detox and Treatment
Medically supervised withdrawal or detox can improve an individual’s health and facilitate participation in a rehab program. Gradual tapering of opioids is administered on an inpatient basis in which individuals receive around-the-clock medical monitoring. Methadone and buprenorphine pharmacotherapy result in similar outcomes during opioid withdrawal. Buprenorphine is typically preferred because it results in less sedation and respiratory depression. To avoid precipitating more intense withdrawal symptoms, buprenorphine should be initiated 12 to 18 hours after the last administration of opioids in individuals who abused shorter-acting opioids. After the individual’s condition has stabilized for three to five days, the dose is usually decreased over a period of two or more weeks.4,5
By itself, medically supervised withdrawal is typically not sufficient to produce long-term recovery. It may increase the risk of overdose in people who have lost their tolerance to opioids if drug use is resumed. The most efficacious approach includes treating the oxycodone abuse through a combination of education, motivational enhancement and self-help groups, incorporated into individual and group counseling sessions in inpatient and outpatient programs. A multifaceted behavioral approach helps people change their perception of opioids, recognize change is possible, work toward decreasing old behaviors associated with illicit drug use and replace them with healthier behaviors.4,5
- Northrup TF, Stotts AL, Green C, et al. Opioid withdrawal, craving, and use during and after outpatient buprenorphine stabilization and taper: A discrete survival and growth mixture model. Addict Behav. 2015;41:20-28. doi:10.1016/j.addbeh.2014.09.021.
- Opiate and opioid withdrawal. MedlinePlus website. https://medlineplus.gov/ency/article/000949.htm Updated April 20, 2016. Accessed January 19, 2017.
- What Is Opiate Withdrawal? Healthline website. http://www.healthline.com/health/opiate-withdrawal#Symptoms3 Published October 20, 2015. Accessed January 19, 2017.
- Schuckit MA. Treatment of Opioid-Use Disorders. N Engl J Med. 2016 Jul 28;375(4):357-68. doi: 10.1056/NEJMra1604339.
- Volkow ND, McLellan AT. Opioid Abuse in Chronic Pain — Misconceptions and Mitigation Strategies. N Engl J Med. 2016 Mar 31;374(13):1253-63. doi: 10.1056/NEJMra1507771.